web analytics

Safety concerns lead to recall of cough medicines containing pholcodine

In a shocking announcement, Australia’s medicines regulator has ordered the immediate removal of cough medicines and lozenges containing pholcodine from sale due to safety concerns that have been raised both domestically and internationally for several years.

The move comes after the Therapeutic Goods Administration (TGA) found that pholcodine, an opioid-based medicine related to morphine and codeine, can trigger a sudden, severe, and life-threatening allergic reaction known as anaphylaxis when combined with certain muscle relaxant drugs administered during general anesthesia. This risk of anaphylaxis can remain for weeks and even months after the intake of the cough medicine.

According to the TGA, the most common side effects of pholcodine include dizziness, nausea, and sedation. However, the use of pholcodine in combination with neuromuscular blocking agents during surgery can result in anaphylaxis even in individuals who have had previous exposure to muscle relaxant drugs.

“The issue arises when pholcodine medicines are combined with types of muscle relaxants given during surgery known as neuromuscular blocking agents. This type of anaphylaxis can occur in people who have had a muscle relaxant before and been previously fine, or in people who receive a muscle relaxant drug for the first time. Being obese also places people at higher risk of this type of anaphylaxis,” warns the TGA.

Pholcodine is a common ingredient in many over-the-counter cough medicines, including cough syrups and lozenges, and is listed on the bottle or packaging of every product containing it. Some of the common brands that contain this ingredient are Benadryl, Bisolvon, Codral, Difflam, Difflam Plus, and Duro-Tuss.

The TGA’s decision to recall products containing pholcodine may have been influenced by a recent French study, which found that individuals who had taken pholcodine at any time in the year before undergoing surgery with muscle relaxant drugs were at a higher risk of anaphylaxis. The French study is consistent with an earlier study conducted in Western Australia, which found that the risk of anaphylaxis was 14 times higher when the two types of drugs were combined.

It is worth noting that we have been aware of the risks of pholcodine and muscle relaxants for some time, with Scandinavian studies as early as 2005 raising concerns about their safety. As a result of these studies, pholcodine was withdrawn from the market in Norway in 2007, and the European Medicines Agency recommended its withdrawal in Europe in December 2022.

The TGA’s decision comes after nine reported cases of serious adverse effects to pholcodine over the past 12 months, including three deaths. In three of these cases, pholcodine was the only suspected medicine involved.

For individuals who have taken a medicine containing pholcodine in the past year, the TGA recommends informing their doctor before undergoing surgery. If you are taking one of these medicines, it is recommended that you stop immediately, even if you do not anticipate undergoing a medical procedure in the near future. You can take your medicine to your local pharmacy for disposal, where the pharmacist will be able to recommend an alternative medicine for your cough.

“This is an important reminder of the need for all medicines to be used carefully and with caution. If you have any concerns about a medicine you are taking, seek advice from a health professional,” advises the TGA.